Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 17, 2008, 3:54 AM CDT for 17 counties in North Dakota. It took effect at May 17, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2008, 3:54 AM CDT (08:54 UTC)
- In effect from
- May 17, 2008, 1:00 PM CDT
- Expired
- May 17, 2008, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3283 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KFGF 170854 RFWFGF RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND FORKS ND 354 AM CDT SAT MAY 17 2008 ...RED FLAG WARNING WILL BE IN EFFECT FROM 1 PM TO 9 PM CDT FOR GUSTY WINDS AND LOW HUMIDITY ACROSS ALL OF EASTERN NORTH DAKOTA... NORTHWESTERLY WINDS WILL STRENGTHEN AND BECOME GUSTY WINDS ACROSS EASTERN NORTH DAKOTA BY THIS AFTERNOON. THE GUSTY WINDS AND LOW HUMIDITY WILL DEVELOP DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL OF EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. NDZ006>008-014>016-024-026>030-038-039-049-052>054-171700- /O.UPG.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/ /O.NEW.KFGF.FW.W.0006.080517T1800Z-080518T0200Z/ TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 354 AM CDT SAT MAY 17 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES OVER ALL OF EASTERN NORTH DAKOTA... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. NORTHWESTERLY WINDS WILL INCREASE IN STRENGTH TODAY AND BECOME 25 TO 35 MPH WITH GUSTS TO 40 MPH FOR THIS AFTERNOON. THE GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL DEVELOP DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL OF EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. CONDITIONS WILL IMPROVE LATE THIS EVENING WITH THE RELAXATION OF THE WINDS AND IMPROVEMENT OF THE HUMIDITY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ G2
2 follow-up statements
000 WWUS83 KFGF 171942 AAA RFWFGF RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 242 PM CDT SAT MAY 17 2008 ...RED FLAG WARNING WILL BE IN EFFECT FROM 1 PM TO 9 PM CDT FOR GUSTY WINDS AND LOW HUMIDITY ACROSS ALL OF EASTERN NORTH DAKOTA... NORTHWESTERLY WINDS WILL CONTINUE TO BE GUSTY ACROSS EASTERN NORTH DAKOTA THROUGHOUT THE AFTERNOON. THE GUSTY WINDS AND LOW HUMIDITY VALUES WILL PROMOTE DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL OF EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. NDZ006>008-014>016-024-026>030-038-039-049-052>054-180200- /O.CON.KFGF.FW.W.0006.000000T0000Z-080518T0200Z/ TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 242 PM CDT SAT MAY 17 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... NORTHWESTERLY WINDS WILL CONTINUE AROUND 25 TO 35 MPH WITH GUSTS NEAR 40 MPH FOR THE REMAINDER OF THE AFTERNOON. THE GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES WILL CONTINUE TO PROMOTE DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL OF EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING. CONDITIONS WILL IMPROVE LATE THIS EVENING WITH THE RELAXATION OF THE WINDS AND INCREASE IN HUMIDITY VALUES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ HOMANN
000 WWUS83 KFGF 180217 RFWFGF RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND FORKS ND 917 PM CDT SAT MAY 17 2008 ...RED FLAG WARNING ALLOWED TO EXPIRE... .THE STRONG NORTH TO NORTHWESTERLY WIND OBSERVED EARLIER TODAY WILL DECREASE RAPIDLY THE NEXT FEW HOURS. IN ADDITION...LOW RELATIVE HUMIDITY VALUES WILL GRADUALLY RECOVER OVERNIGHT. CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED. NDZ006>008-014>016-024-026>030-038-039-049-052>054-180330- /O.EXP.KFGF.FW.W.0006.000000T0000Z-080518T0200Z/ TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND-WESTERN WALSH COUNTY- 917 PM CDT SAT MAY 17 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. SURFACE HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE RED RIVER VALLEY OVERNIGHT INTO TOMORROW MORNING. AS A RESULT...SKIES WILL CLEAR AND TEMPERATURES WILL RAPIDLY DECREASE. THIS WILL ALLOW WINDS TO DECOUPLE FROM THE SURFACE...BECOMING LIGHT FROM THE NORTH OVERNIGHT. LOW-LEVEL MOISTURE IS ALSO EXPECTED TO INCREASE SLIGHTLY...PROVIDING FOR IMPROVED RELATIVE HUMIDITY. THEREFORE... CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED. $$ ROGERS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 17, 3:39 AM CDT, 15 minutes earlier.
Area forecast discussion, May 17, 3:39 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT SAT MAY 17 2008
.SHORT TERM...
CHALLENGE TODAY IS WIND POTENTIAL ALONG WITH SHOWER THREAT.
NORTHWEST UPPER FLOW CONTINUES OVER THE AREA. ONE POTENT UPPER LOW
DIVED SOUTHEAST LATE FRIDAY TO NEAR THUNDER BAY ONTARIO AND ON
BACKSIDE OF THIS UPPER LOW WINDS LINKED UP TO 700 MB AND AIRMASS
BELOW WAS VERY DRY AND ADIABATIC UP TO 700 MB. THIS ALLOWED FOR
STRONG WINDS AND COMPRESSIONAL HEATING ALLOWING TEMPS TO TOP 80
DEGREES IN MANY AREAS. FOR TODAY...SIMILAR TYPE SETUP WITH ANOTHER
VORT PROGGED TO ROTATE SOUTHEAST ON BACKSIDE OF ONTARIO UPPER LOW
AND INTO NRN MN THIS AFTN. AIRMASS JUST WEST OF THE VORT WILL BE
ADIABATIC UP TO 700 MB WHERE WINDS AGAIN WILL BE IN THE 40 KT
RANGE. NOW 850 MB TEMPS TEMPS DO COOL SOME LATER TODAY...BUT STILL
THINK WE WILL NEED TO BOOST TEMPS A FEW DEGREES ABOVE MOST MOS
GUIDANCE. WITH GOOD LINKAGE AGAIN...FEEL WIND ADVISORY CRITERIA
WILL BE MET FOR MOST AREAS (EXCEPT THE FAR EAST WHERE CLOUDS WILL
LIMIT HEATING SOME AND THUS THE DEGREE OF MIXING).
WILL ALSO KEEP CHC OF SHOWERS IN AREAS EAST OF HCO-DTL-ADC LINE.
NAM APPEARS TOO FAR WEST WITH SHOWER THREAT BY HAVING SOME PCPN IN
THE RED RIVER VALLEY...BUT DID NUDGE WRN EDGE A BIT FARTHER WEST
THAN PREV FCST. COORD WITH WFO DLH AND ADDED 20 POP 15-18Z TODAY
AND UPPED POPS TO 30 PCT THIS AFTN. DID NOT INCLUDE THUNDER ATTM
AS BEST SHOWWALTERS AND COLDEST AIR ALOFT REMAIN JUST EAST OF THE
AREA.
WINDS WILL DIMINISH QUICKLY AGAIN TONIGHT AS HIGH MOVES IN BY 12Z
SUN. SUNDAY WILL SEE MUCH LESS MIXING WITH SFC HIGH CLOSER...AND
WITH INCREASE IN CLOUDS IN THE AFTN KEEPING TEMPS COOLER. ALL
MODELS STILL INDICATE A COUPLE OF 500 MB SHORT WAVES MOVING
SOUTHEAST INTO THE AREA SUN NIGHT THRU MONDAY NIGHT AND WILL
MAINTAIN INHERTIED POPS.
.LONG TERM...
00Z CANADIAN/GFS/ECMWF ALL MAINTAIN IDEA OF LARGE WESTERN U.S.
TROUGH DEVELOPING WITH SOUTHWEST FLOW OVER NRN PLAINS. ALSO
CANADIAN SHOWS DEVELOPMENT OF UPPER RIDGE OVER THE GREAT LAKES
REGION TO THE GULF COAST. THUS SOUTHWEST FLOW ALOFT WITH EMBEDDED
SHORT WAVES MAY PERSIST FOR SEVERAL DAYS AIDING IN PCPN CHANCES
WEDNESDAY THROUGH SATURDAY.
&&
.AVIATION...
NORTHWEST WILL INCREASE TO THE SUSTAINED 20-25 KT RANGE BY 18Z AND
CONTINUE THRU 00Z AT FARGO/GRAND FORKS WITH GUSTS NR 35 KT AT
TIMES. BEMIDJI WILL SEE A TAD LESS WIND BUT STILL 15-20 KT
SUSTAINED WITH GUSTS TO 25KT. SOME MID LEVEL CLOUDS WILL DROP THRU
THE AREA TODAY...MOST CONCENTRATED IN NW MN. WINDS WILL DIMINISH
QUICKLY AFTER SUNSET.
&&
.FIRE WEATHER...
GUSTY WINDS TO NR 40 MPH THIS AFTN COMBINED WITH MIN RH VALUES IN
THE 20-25 PCT RANGE IN EASTERN ND WILL CREATE HAZARDOUS FIRE
WEATHER POTENTIAL THIS AFTN AND THUS A RED FLAG WARNING WILL BE
ISSUED FOR ALL OF ERN ND 18Z-02Z PERIOD. PER WFO BIS...LATEST INFO
FROM FIRE MANAGERS DID UP THE PERCENT GREEN OVER THE LAST REPORT
BUT STILL THINK WEATHER CONDITIONS HAZARDOUS ENOUGH FOR RFW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR MNZ001>005-007-008-013>015-022-027-029-030-040.
&&Hazardous weather outlook, May 16, 12:56 PM CDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1256 PM CDT FRI MAY 16 2008 NDZ006>008-014>016-024-026>029-038-054-171800- TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-WESTERN WALSH COUNTY- 1256 PM CDT FRI MAY 16 2008 ...RED FLAG WARNING IS IN EFFECT FROM 1 PM UNTIL 9 PM TODAY... ...A WIND ADVISORY IS IN EFFECT FROM 1 PM UNTIL 9 PM TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST WINDS ARE EXPECTED TO RANGE FROM 25 TO 35 MPH...WITH A FEW GUSTS TO 40 MPH...THIS AFTERNOON AND EARLY EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DURING THIS SAME TIME FRAME DUE TO THE COMBINATION OF DRY FUELS...DRY AIR AND GUSTY WINDS. WIND SPEEDS ARE EXPECTED TO FALL OFF QUICKLY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 171800- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TRAILL-CASS-RANSOM- SARGENT-RICHLAND- 1256 PM CDT FRI MAY 16 2008 ...A WIND ADVISORY IS IN EFFECT FROM 1 PM UNTIL 9 PM TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST WINDS ARE EXPECTED TO RANGE FROM 25 TO 35 MPH...WITH A FEW GUSTS TO 40 MPH...THIS AFTERNOON AND EARLY EVENING. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DURING THIS SAME TIME FRAME DUE TO THE COMBINATION OF DRY FUELS...DRY AIR AND GUSTY WINDS. WIND SPEEDS ARE EXPECTED TO FALL OFF QUICKLY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK/GODON
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:44 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 17 hr |
| May 17, 2:56 PM CDT | Frost Advisory | FGF | Barnes, Benson, Cavalier, Eddy, Grand Forks, Griggs and 7 more | 17 hr |
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.